If you say that you’re allergic to penicillin—a narrow-spectrum antibiotic that, for many bacterial infections, is still considered to be a “wonder drug”—your doctor won’t prescribe it. Once you write it on those forms in the waiting room, or tell your pharmacist, “penicillin allergy” becomes part of your permanent medical record.
Yet a growing body of evidence suggests that most people who say they’re allergic to penicillin are, well, wrong. In a recent study published in Journal of Allergy & Clinical Immunology, nearly 90 percent of patients who had “penicillin allergy” listed on their medical charts were found to actually have no such allergy at all.
“There’s this problem—what you could consider an epidemic—of people labeled with unverified penicillin allergy. It’s the number one drug allergy that’s listed in patients’ records,” Dr. Dave Khan, a professor at the University of Texas Southwestern Medical Center and co-author of the study, told The Daily Beast. Over 1 in 10—up to 15 percent—of Americans has a reported penicillin allergy. That’s more than the number of adults in the U.S. who have hay fever (7.8 percent), and the number of children under age three who have food allergies (8.0 percent).
Overusing and misusing the term “allergy” is to blame, Khan said. Many people are misdiagnosed because they mistakenly attribute their symptoms (or their child’s symptoms)—such as a rash (“that looks like measles”), an upset stomach, vomiting, diarrhea, and even hives—as proof of an allergy.
“Some people have so many antibiotic allergies listed that it’s actually hard to pick a drug,” Dr. Faoud Ishmael, who works as a pediatric allergist at the Penn State Hershey Medical Center, added. “It’s because they’re allergic to pretty much every available class of oral medication.”
After penicillin is prescribed for a routine infection—a parent takes a child to the pediatrician for an ear infection, or you schlep to the doctor for a strep throat or sinus infection—you might experience symptoms that look and feel like an allergy.
If you report this to your doctor, and it seems like you might have an allergy, then “penicillin allergy” will likely go on your chart, Ishmael said. Many doctors err on the side of caution when performing a clinical diagnosis, because in the case of a true allergy, which is rare (3 to 10 percent of the population), the most severe (though very rare, at one to 5 in 10,000) reaction is anaphylaxis, which can be life-threatening and requires a trip to the emergency room.